Providers Need to Take Warning Seriously

Richard C. Prielipp, MD; Jeffrey R. Balser, MD, PhD

To the Editor

While the data linking droperidol to serious ventricular arrhythmias undergo appropriate scientific sifting and winnowing, we believe anesthesia providers should weigh seriously the FDA “black-box” warning regarding the use of even low dose (0.625-1.25 mg) droperidol as perioperative therapy for nausea and vomiting. Our increasing recognition of the electrophysiologic, pharmacological, and even genomic basis for polymorphic ventricular tachycardia, along with awareness of adverse events associated with butyrophenones in the critical care arena, will place the action by the FDA in appropriate context.

QT Interval and Torsades

Drugs that evoke K channel blockade prolong cardiac repolarization, and thus, prolong the ECG QT interval. When excessive, this may evoke triggered activity in the ventricle, causing a polymorphic ventricular tachycardia known as Torsades de Pointes. Low serum K, slow heart rates, and pre-existing genetic factors that reduce K channel function may additively (or even synergistically) predispose patients to QT prolongation, and thus, to drug-induced Torsades. Torsades occurs in 1-8% of patients who receive QT-prolonging drugs, and although “idiosyncratic,” may also be viewed as an acquired form of the rare congenital long-QT syndrome. With rapid advances in sequencing the human genome, ion channel mutations have been identified that provoke arrhythmias only when patients are exposed to K-channel blocking drugs.1 These “silent” mutations provide a genetic rationale and explanation for the untoward response of patients to a myriad of drugs that prolong the QT interval. Although we cannot yet identify these “acquired” long QT patients through efficient genetic screens, these technologies are developing.

An ever expanding number of therapeutic agents are associated with QT prolongation and Torsades, including many antiarrhythmics, phenothiazines, butyrophenones, antihistamines, antifungals, antibiotics, and tricyclic antidepressants. The common thread of proarrhythmic risk and QT prologation in many of these compounds is potent blockade of the rapid delayed rectifier cardiac potassium channel (IKr), encoded by the gene known as HERG.2 Specifically, droperidol blocks IKr at therapeutic concentrations of 10-400 nmol/L.3,4 Furthermore, these effects can be compounded by metabolic interactions at the cytochrome p450 system, where drugs such as cyclobenzaprine, fluoxetine, and others increase droperidol toxicity.5 At present, clinical awareness of the patient’s family history, recognition of potential arrhythmia triggering agents, and judicious use of QT interval monitoring are clinical practices that should be considered.

ICU Experience with Butyrophenones

Interactions of butyrophenones and long QT syndrome have been noted for many years in the ICU.6-9 While the documented incidence of life-threatening cardiac arrhythmias is small, 72% of patients who develop ventricular tachycardia associated with butyrophenones have a history of cardiovascular disease. For instance, one patient developed Torsades de Pointes secondary to intravenous haloperidol even after revascularization (CABG) surgery.10

Is the FDA Action Warranted?

We, like others, await further study and understanding of the actual perioperative cardiac risk associated with butyrophenones. Clearly, some agents prolong the QT interval, but rarely cause Torsades (e.g., amiodarone). However, unlike the decision to use amiodarone for life-threatening arrhythmias, a wide number of alternative strategies and drugs already exist for perioperative antiemetic therapy. Hence, until further clinical data are available to ensure the safety of droperidol, clinicians should carefully evaluate the warning expressed by the FDA. A fundamental anesthesia safety principle may also be applicable to this situation: where insufficient data exist to make an evidence-based decision or comparison, a “fail-safe” approach should apply. In the absence of sufficient data with droperidol, the apparently safer approach should prevail. Hence, we would urge practitioners to thoughtfully review the many factors in the perioperative period which can lower the threshold for drug-induced Torsades (electrolyte imbalance, bradycardia), and in that context reconsider the benefit/risk ratio of droperidol administration for postoperative nausea.

Richard C. Prielipp, MD
Professor and Section Head
Critical Care Medicine Department of Anesthesiology
Wake Forest University School of Medicine
Winston-Salem, North Carolina 27157-1009

Jeffrey R. Balser, MD, PhD
Chairman, Department of Anesthesiology
Associate Dean, Physician-Scientist Development
The James Tayloe Gwathmey Professor of Anesthesiology and Pharmacology
Vanderbilt University School of Medicine
Nashville, Tennessee

Disclosure: Drs. Prielipp and Balser are consultants and advisory board members of Wyeth-Ayerst; Dr. Prielipp is also a consultant for both GlaxoSmithKline and Abbott Laboratories.

References

  1. Abbott GW, et al. Cell 1999;97:175-87.
  2. Priori SG, et al. Circulation 1999;99:674-81.
  3. Shigeyama T, et al. Jpn J Anesthesiol 2002;51:53-5.
  4. Drolet B, et al. J Cardiovasc Electrophysiol 1999;10:1597-604.
  5. Michalets EL, et al. Ann Pharmacother 1998;32:761-5.
  6. Lawrence KR, et al. Pharmacotherapy 1997;17:531-7.
  7. Jackson T, et al. Arch Intern Med 1997;157:2013-5.
  8. O’Brien JM, et al. Ann Pharmacother 1999;33:1046-50.
  9. Sharma ND, et al. Am J Cardiol 1998;81:238-40.
  10. Perrault LP, et al. Can J Anaesth 2000;47:251-4.